Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 285, NWS Jackson, MS

July 11, 2002Issaquena County, Mississippi; East Carroll Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jul 11, 2002, 1:16 PM CDT for Issaquena County, Mississippi; East Carroll Parish, Louisiana. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2002, 1:16 PM CDT (18:16 UTC)
Expired
Jul 11, 2002, 1:55 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties East Carroll Parish, LA, Issaquena County, MS

What was reported inside it

TimeReportWhereRemark
Jul 11, 1:45 PM CDTThunderstorm WindLake Providence, LAPowerlines and a few trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WUUS54 KJAN 111816
SVRJAN
LAC035-MSC055-111855-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
114 PM CDT THU JUL 11 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CARROLL PARISH IN NORTHEAST LOUISIANA
  ISSAQUENA COUNTY IN WEST CENTRAL MISSISSIPPI

* UNTIL 155 PM CDT

* AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF LAKE PROVIDENCE...MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR LAKE PROVIDENCE AT 130 PM CDT

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3296 9119 3284 9127 3257 9114 3267 9096

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:20 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 11, 9:20 AM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
920 AM CDT THU JUL 11 2002

SATELLITE AND RADAR SHOWS CONVECTION ON THE INCREASE IN EAST CENTRAL
AND SE MS AT THIS TIME. HAVE UPDATED TO REMOVE MENTION OF AFTERNOON
IN THOSE ZONES. NO OTHER CHANGES AT THIS POINT.

JAN  94/73 91/73 87 44567
MEI  94/73 91/73 87 44567

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

08

In the hours before

Special weather statement, Jul 11, 12:35 PM CDT, 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1235 PM CDT THU JUL 11 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS
AFTERNOON AND EVENING. DAMAGING WIND GUSTS TO 65 MPH WILL BE THE
MAIN THREAT WITH ANY SEVERE STORMS.

A VERY MOIST AND UNSTABLE AIRMASS WAS IN PLACE ACROSS THE LOWER
MISSISSIPPI VALLEY REGION TODAY. THE COMBINATION OF AN
APPROACHING COLD FRONT...AND NUMEROUS BOUNDARIES FROM EARLIER
THUNDERSTORMS ACROSS THE AREA...WILL ALLOW SCATTERED TO NUMEROUS
THUNDERSTORMS TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND
EVENING. WITH THE AIRMASS BEING QUITE UNSTABLE ACROSS THE
REGION...A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WIND.

WHILE A FEW ISOLATED SEVERE STORMS MAY OCCUR...THE COVERAGE OF
SEVERE STORMS IS NOT EXPECTED TO BE SUFFICIENT TO REQUIRE THE
ACTIVATION OF STORM SPOTTERS OR HAM RADIO OPERATORS THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:10 PM CDTFlash Flood WarningJANLamar115 min
Jul 11, 12:16 PM CDTSevere Thunderstorm WarningJANKemper39 min
Jul 11, 12:30 PM CDTSevere Thunderstorm WarningJANJefferson Davis40 min
Jul 11, 1:56 PM CDTSevere Thunderstorm WarningJANYazoo44 min
Jul 11, 1:58 PM CDTSevere Thunderstorm WarningJANSharkey47 min
Jul 11, 2:08 PM CDTSevere Thunderstorm WarningJANLeake42 min
Jul 11, 2:13 PM CDTSevere Thunderstorm WarningJANMadison47 min
Jul 11, 2:52 PM CDTSevere Thunderstorm WarningJANScott43 min
Jul 11, 3:12 PM CDTSevere Thunderstorm WarningJANRankin38 min
Jul 11, 3:33 PM CDTSevere Thunderstorm WarningJANScott42 min
Jul 11, 3:49 PM CDTSevere Thunderstorm WarningJANRankin36 min
Jul 11, 4:26 PM CDTFlash Flood WarningJANAttala84 min
Jul 11, 12:27 PM CDTSevere Thunderstorm WarningJANMorehouse18 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.